Alert archive / South Dakota / Wind Advisories in 2008
Wind Advisory 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind advisory at Sep 1, 2008, 3:54 AM CDT for 21 counties in South Dakota; Lyon County, Iowa; 8 counties in Minnesota. It took effect at Sep 1, 2008, 10:29 AM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2008, 3:54 AM CDT (08:54 UTC)
- In effect from
- Sep 1, 2008, 10:29 AM CDT
- Expired
- Sep 1, 2008, 7:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Sioux Falls, SD
All 30 counties
Lyon County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 34 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KFSD 010854 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 354 AM CDT MON SEP 1 2008 .STRONG SOUTHERLY WINDS OF 20 TO 40 MPH WILL MOVE EAST OVER THE AREA TODAY...WITH THE STRONGEST AND MOST PERSISTENT WINDS EXPECTED IN SOUTHWEST MINNESOTA. MNZ071-072-080-081-089-090-097-098-SDZ040-056-011700- /O.NEW.KFSD.WI.Y.0017.080901T1600Z-080902T0000Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- BROOKINGS-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE... BROOKINGS...FLANDREAU 354 AM CDT MON SEP 1 2008 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS OF 20 TO 35 MPH WITH SOME GUSTS TO 40 TO 45 MPH WILL SPREAD EAST OVER THE AREA TODAY. THE STRONGEST WINDS GUSTING UP TO 45 MPH SHOULD AFFECT AN AREA FROM FAR EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA LATE THIS MORNING AND THIS AFTERNOON. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ RSR
3 follow-up statements
000 WWUS73 KFSD 011529 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CDT MON SEP 1 2008 .STRONG AND GUSTY SOUTHERLY WINDS OF 25 TO 40 MPH WILL DEVELOP TOWARD MIDDAY FROM THE JAMES VALLEY AND INTO SOUTHWEST MINNESOTA. IAZ001-SDZ038-039-052>055-058>070-012330- /O.EXA.KFSD.WI.Y.0017.080901T1600Z-080902T0000Z/ LYON-BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-LAKE-AURORA-DAVISON- HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER- LINCOLN-BON HOMME-YANKTON-CLAY- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...HURON...DE SMET...ARLINGTON...LAKE PRESTON... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...MADISON... PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL...ALEXANDRIA... EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE... SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER... CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON... LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD... AVON...TABOR...YANKTON...VERMILLION 1029 AM CDT MON SEP 1 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS OF 25 TO 35 MPH...WITH SOME GUSTS OF 40 TO 45 MPH WILL DEVELOP ACROSS SOUTHEAST SOUTH DAKOTA AND EXTREME NORTHWEST IOWA DURING THE MIDDAY AND EARLY AFTERNOON HOURS. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ MNZ071-072-080-081-089-090-097-098-SDZ040-056-012330- /O.CON.KFSD.WI.Y.0017.080901T1600Z-080902T0000Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- BROOKINGS-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE... BROOKINGS...FLANDREAU 1029 AM CDT MON SEP 1 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS OF 20 TO 35 MPH WITH SOME GUSTS TO 40 TO 45 MPH WILL SPREAD EAST OVER THE AREA TODAY. THE STRONGEST WINDS GUSTING UP TO 45 MPH SHOULD AFFECT AN AREA FROM FAR EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA ALONG THE CREST OF THE BUFFALO RIDGE BY MID TO LATE AFTERNOON. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$ CHAPMAN
000 WWUS73 KFSD 012040 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT MON SEP 1 2008 .STRONG AND GUSTY SOUTHERLY WINDS OF 25 TO 40 MPH WILL CONTINUE INTO THE EARLY EVENING. IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056- 058>070-020000- /O.CON.KFSD.WI.Y.0017.000000T0000Z-080902T0000Z/ LYON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY- AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...MADISON... FLANDREAU...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL... ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE... SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER... CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON... LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD... AVON...TABOR...YANKTON...VERMILLION 340 PM CDT MON SEP 1 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. STRONG SOUTHERLY WINDS OF 20 TO 35 MPH WILL CONTINUE INTO THE EVENING. THE STRONGEST WINDS GUSTING UP TO 40 MPH SHOULD AFFECT AN AREA FROM FAR EAST CENTRAL SOUTH DAKOTA TO SOUTHWEST MINNESOTA ALONG THE CREST OF THE BUFFALO RIDGE BY MID TO LATE AFTERNOON. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. $$
000 WWUS73 KFSD 020004 NPWFSD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 704 PM CDT MON SEP 1 2008 IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056- 058>070-020115- /O.EXP.KFSD.WI.Y.0017.000000T0000Z-080902T0000Z/ LYON-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY- AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-BON HOMME-YANKTON-CLAY- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...MADISON... FLANDREAU...PLANKINTON...WHITE LAKE...STICKNEY...MITCHELL... ALEXANDRIA...EMERY...SALEM...CANISTOTA...BRIDGEWATER...MONTROSE... SIOUX FALLS...WAGNER...PLATTE...LAKE ANDES...MARTY...ARMOUR... CORSICA...DELMONT...PARKSTON...FREEMAN...MENNO...TRIPP...PARKER... CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON... LENNOX...TEA...HARRISBURG...TYNDALL...SCOTLAND...SPRINGFIELD... AVON...TABOR...YANKTON...VERMILLION 704 PM CDT MON SEP 1 2008 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. WINDS WILL CONTINUE TO DIMINISH THROUGH THE EARLY EVENING HOURS. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Aug 31, 9:10 PM CDT, 6 hours 44 minutes earlier.
Area forecast discussion, Aug 31, 9:10 PM CDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 910 PM CDT SUN AUG 31 2008 .DISCUSSION... ONLY MAKING COSMETIC CHANGES TO THE GOING FCST. LOWS AND WINDS LOOK GOOD. BACKED OFF ON THE SKY COVER A BIT HOWEVER IN THE NEAR TERM... A BAND OF WAA HIGH BASED CU DEVELOPED BETWEEN KFSD AND KMHE WHICH WL DRIFT NWD THIS EVENING WITH THE LLJ. QUICK GLANCE AT THE 00Z NAM SHOWS WINDS OFF THE SFC AT H85 A BIT LESS ON LABOR DAY THAN THEY WERE TODAY. IT IS FORECASTING 30 TO 35 KTS OVER THIS AREA DURING THE DAYTIME HEATING OF MONDAY AFTERNOON...SO A WIND ADVY MAY NOT BE NEEDED ON MONDAY. NIGHT SHIFT WL TAKE A CLOSER LOOK AT THIS HOWEVER BECAUSE WE MAY BE CLOSE TO REACHING CRITERIA. && .AVIATION... GENERALLY VFR EXPECTED THRU MONDAY AFTERNOON. AHEAD OF AN ADVANCING CDFNT...THERE IS A POTENTIAL FOR SOME TSRA IN THE WRN PART OF THIS FA LATE MONDAY AFTERNOON. IT WL ALSO BE WINDY AGAIN ON MONDAY HOWEVER NOT AS WINDY AS TODAY. FQT GUSTS UP TO AND SLIGHTLY EXCEEDING 30 MPH ARE EXPECTED. WITH THE HAZE CURRENTLY IN THE AIR... ONE CANNOT TOTALLY RULE OUT A LITTLE SUNRISE MVFR HAZE EARLY MONDAY. HOWEVER LOW LVL MSTR DOES NOT LOOK DEEP ENUF TO FORM STRATUS. && .PREV DISCUSSION... STRONG SOUTHERLY GRADIENT IN PLACE TONIGHT AND THIS WILL KEEP THE WIND BETWEEN ABOUT 10 TO 20 MPH AT MOST LOCATIONS THROUGHOUT THE NIGHT...IF NOT A LITTLE HIGHER AT TIMES. CLOUD COVER WILL SLOWLY INCREASE FROM WEST TO EAST AS THE MAIN WAVE APPROACHES AND THE SURFACE COLD FRONT SLIDES EAST. THREAT FOR ANY SHOWERS OR THUNDERSTORMS REMAINS LOW WITH ALL MASS CONVERGENCE FROM THE SURFACE TO 700MB WELL TO THE NORTH AND WEST OF THE AREA. THERE IS A THETA-E GRADIENT ACROSS THE FAR EASTERN CWA LATE TONIGHT...BUT FORCING ALONG IT SEEMS PRETTY WEAK. LOW TEMPERATURES THIS MORNING WERE IN THE UPPER 60S TO LOWER 70S WHERE THE WIND STAYED UP LAST NIGHT AND WILL GO WITH THIS ACROSS THE ENTIRE CWA TONIGHT...ESPECIALLY WITH 925MB TEMPERATURES AROUND +22 TO +24. LABOR DAY WILL START SOMEWHAT LIKE TDA WITH STG SRLY WND FIELD AND WNDS INCRG BY LATE MRNG. AS CDFNT GETS CLOSER MODELS SHOW GRADNT RELAXNG A BIT FROM THE W. MEANWHILE...FNT EXPECTD TO APPCH...AND MOVE OVER AREA...ON FASTER SCHED THAN CONTD SLOW NAM. MOISTR INFLO AHD OF FNT SHUD THREATEN TSTM DVLPMT FAR WRN PART OF FCST AREA BY LATE AFTN. TEMPS WILL AGN BE WARM BUT NOT AS WARM W WITH INCRG CLDS. CDFNT SHUD MOVE INTO AREA MON NGT...LOOKS LIKE ECMWF HAS A GOOD AND CONSISTNT HANDL ON TIMING COMPARED TO SLOW NAM AND FAST GFS. BAND OF SHWRS/TSTMS SHUD ACCOMPANY AND TRAIL CDFNT. WITH RDGNG DVLPG BHND CDFNT PCPN SHUD DCRS FROM THE W TUE...NOT AS FAST OF COURSE AS GFS SHOWS. WILL KEEP POPS IN CHC CATEGORY FOR NOW...WITH UPPER SUPPORT AND BEST INSTBLTY AND MOISTR NOT EXACTLY MESHNG WELL COVRG CUD WELL STAY SCT. CLDS AND PCPN WILL KEEP TUE TEMPS PRETTY COOL COMPARED TO CURNT WARMTH. IN ANY EVENT PCPN SHUD BE ENDED BY ERY TUE EVE WITH SKIES AT LEAST PRTLY CLRNG BHND FNT AS SFC HI MOVES IN. THIS SHUD LEAVE WED AS A DRY PTSUNNY TO MOSUNNY DAY WITH PLEASANT TEMPS. THU THRU SUN EXTENDED PD WILL BE FAIRLY COOL. CHC SHWRS INDICATED BY GUIDNCE FROM TIME TO TIME AS SHRTWVS MOVE DOWN INTO BROAD CNTRL USA TROF POSN INDICATED BY MODELS. DOESNT LOOK LIKE A THRAET OF TOO MUCH AS ECMWF HAD PARTIALLY COME TO GFS IDEA OF THIS BROAD TROF WITH NOT A LOT OF DIGGING OF THESE SHRTWVS. THE BROAD TROF SHUD ALSO KEEP AWAY THREAT OF EFFECTS OF GUSTAF REMNANTS WITH THIS SYS EVENTUALLY GETTING SHUNTED FAR ENUF TO THE S AND SE OF FCST AREA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. 08/WILLIAMS
Hazardous weather outlook, Aug 31, 2:10 PM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 210 PM CDT SUN AUG 31 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 210 PM CDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG SOUTHERLY WINDS WILL CONTINUE ON MONDAY..E.SPECIALLY EAST OF THE JAMES VALLEY WHERE WIND GUSTS COULD APPROACH 45 MPH AT TIMES. OTHERWISE...THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY WITH THE MAIN THREAT HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Wind Advisories in Iowa, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.